Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 171, NWS Springfield, MO

June 9, 2018Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 9, 2018, 2:21 PM CDT for Greene County, Webster County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 2:21 PM CDT (19:21 UTC)
Expired
Jun 9, 2018, 2:49 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 32 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:35 PM CDTTSTM WND GST 603 E Strafford, MOALSO PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KSGF 091921
SVRSGF
MOC077-225-092000-
/O.NEW.KSGF.SV.W.0171.180609T1921Z-180609T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
221 PM CDT SAT JUN 9 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  West central Webster County in southwestern Missouri...
  East central Greene County in southwestern Missouri...

* Until 300 PM CDT

* At 221 PM CDT, a severe thunderstorm was located near Strafford,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marshfield...                     Strafford...
  Northview...                      

This includes Interstate 44 between mile markers 87 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9313 3727 9313 3732 9311 3733 9289
      3719 9287
TIME...MOT...LOC 1921Z 241DEG 7KT 3728 9306 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
619 
WWUS53 KSGF 091942
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
242 PM CDT SAT JUN 9 2018

MOC077-091951-
/O.CAN.KSGF.SV.W.0171.000000T0000Z-180609T2000Z/
Greene MO-
242 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3721 9306 3727 9306 3732 9308 3733 9289
      3719 9287
TIME...MOT...LOC 1941Z 264DEG 6KT 3726 9302 

$$

MOC225-092000-
/O.CON.KSGF.SV.W.0171.000000T0000Z-180609T2000Z/
Webster MO-
242 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WEST CENTRAL WEBSTER COUNTY...

At 241 PM CDT, a severe thunderstorm was located near Strafford, 
moving east at 5 mph. Winds were estimated at 60 mph with dime size 
hail at Exotic Animal Paradise east of Strafford.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marshfield...                     Northview...

This includes Interstate 44 between mile markers 91 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9306 3727 9306 3732 9308 3733 9289
      3719 9287
TIME...MOT...LOC 1941Z 264DEG 6KT 3726 9302 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
567 
WWUS53 KSGF 091949
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
249 PM CDT SAT JUN 9 2018

MOC225-091959-
/O.CAN.KSGF.SV.W.0171.000000T0000Z-180609T2000Z/
Webster MO-
249 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WEBSTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3721 9306 3727 9306 3732 9308 3733 9289
      3719 9287
TIME...MOT...LOC 1948Z 241DEG 7KT 3727 9300 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:41 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 9, 12:41 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1241 PM CDT Sat Jun 9 2018

...Update to Aviation Discussion for 18Z Tafs...

.SHORT TERM...(Today and tonight)
Issued at 157 AM CDT Sat Jun 9 2018

Isolated showers and storms will be possible today mainly across
the eastern Ozarks generally east of Highway 65. A weakening upper
level ridge will push eastward through the day with a few weak
short waves moving through the upper level flow. The combination
of the shortwaves, the moist airmass in place and daytime heating
will be the fuel for any storms that can develop. Afternoon
temperatures will again climb into the upper 80s to lower 90s.

No organized storms are expected but a strong storm would be
possible. One limiting factor will be the southwesterly surface
flow that will begin to bring some slightly drier air originating
from west Texas. This is the primary reason storm chances are much
smaller across the Western Ozarks and southeast Kansas.

The drier air will continue to filter into the region tonight and
push rain chances eastward as it does. The ridge will also help
with shifting the rainfall east.

.LONG TERM...(Sunday through Friday)
Issued at 157 AM CDT Sat Jun 9 2018

Sunday into Monday morning looks dry as the upper ridge and dry
airmass remain over the area. This may be the only period for next
week that does have near zero chances for rain however.

A cold front will move across the plains and through the Ozarks
Monday evening into Tuesday morning. This will bring chances for
showers and storms to the area. The front lift will be weak
however and strong to severe storm development will be limited at
best. The good part is that most of the area could see some rain.

As the front sags south, it will stall and hang up along the
Missouri/Arkansas line. The upper level flow is also expected to
become zonal or west to east once the front begins to stall. This
combination will allow for a period of wet weather across the
region through the end of next week as any short waves moving
through the upper level flow would help to develop showers and
storms.

There appears to be several shortwaves in the models through the
week with a least slight chances for rain every day. The later in
the week the chances are less confident as models do begin to have
diverging solutions, but the general trend for rainfall remains.

Temperatures will remains in the upper 80s to lower 90s each day
for highs Through this weekend and into next weekend as the
overall flow, both surface and upper level keep the region summer
like despite the chancing upper level flow and a more southerly
vs southwesterly surface flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Jun 9 2018

South to southwesterly winds and VRF conditions will occur across
the area through the the TAF period. Isolated storms will be
possible this afternoon, but this activity should remain east of
the TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Wise
Hazardous weather outlook, Jun 9, 12:47 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1247 PM CDT Sat Jun 9 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1247 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Isolated thunderstorms will remain possible across portions of
  the eastern Missouri Ozarks this afternoon. Occasional cloud to
  ground lightning strikes and brief heavy rainfall can  be
  expected with these storms. Localized minor flood will also
  remain possible into this afternoon for portions of south
  central Missouri that received heavy rainfall this morning.

  Heat index values will warm into the middle to upper 90s this
  afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Above normal temperatures are expected to continue through the
  weekend into next week. Afternoon heat index values in the
  middle 90s to around 100 degrees will occur on a daily
  afternoon basis into next week.

  Scattered thunderstorms will impact the outlook area at times
  on a daily basis. A limited risk for a strong to severe storm
  will be possible but widespread organized severe weather is not
  expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 9, 9:40 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
940 AM CDT SAT JUN 9 2018

MOZ066-091545-
Vernon MO-
940 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON COUNTY UNTIL 1045
AM CDT...

At 939 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Nevada...                         Walker...
Schell City...                    Richards...
Deerfield...                      Metz...
Harwood...                        Stotesbury...
Horton...

This includes Interstate 49 between mile markers 89 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3806 9461 3805 9424 3803 9423 3805 9421
      3804 9419 3806 9415 3805 9412 3804 9411
      3804 9410 3803 9406 3782 9407 3780 9462
TIME...MOT...LOC 1439Z 272DEG 18KT 3802 9428

Gaede
Local storm report, Jun 9, 12:36 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 E AKERS               37.38N 91.54W
06/08/2018  E1.75 INCH       SHANNON            MO   PUBLIC

            THIS IS A DELAYED REPORT FROM FRIDAY
            EVENING.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:07 PM CDTFlash Flood WarningSGFShannon2 hr
Jun 8, 7:13 PM CDTFlash Flood WarningSGFHowell115 min
Jun 9, 5:53 AM CDTSpecial Weather StatementSGFDent52 min
Jun 9, 6:04 AM CDTSevere Thunderstorm WarningSGFDent41 min
Jun 9, 7:04 AM CDTSpecial Weather StatementSGFShannon56 min
Jun 9, 8:00 AM CDTSpecial Weather StatementSGFShannon60 min
Jun 9, 8:43 AM CDTAreal Flood AdvisorySGFShannon6 hr
Jun 9, 9:19 AM CDTAreal Flood AdvisorySGFDent6 hr
Jun 9, 9:40 AM CDTSpecial Weather StatementSGFVernon65 min
Jun 9, 12:44 PM CDTRiver Flood WarningSGFShannon15 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.